FDA and International Serious Adverse Events Consortium Complete Third Data Release

This post was authored by Brian Nash and posted to The Eye Opener on February 20th, 2010.

Share |

 

Subscribe via Email!

 

Subscribe to this blog via Feedblitz RSS

Do you know what ‘adverse event reporting’ is all about?  Well, in case you don’t, here it is – as defined by the Food and Drug Administration (FDA):

The Adverse Event Reporting System (AERS) is a computerized information database designed to support the FDA’s post-marketing safety surveillance program for all approved drug and therapeutic biologic products. The FDA uses AERS to monitor for new adverse events and medication errors that might occur with these marketed products.

Yesterday, February 19, 2010, the FDA issued a news release -Regulatory Science Update: FDA and International Serious Adverse Events Consortium Complete Third Data Release – concerning data on the genetic basis of drug-induced liver injury (DILI) and serious skin reactions (SSRs).  This consortium report was the product of the combined efforts of the U.S. Food and Drug Administration and the International Serious Adverse Event Consortium (SAEC).

The concept behind their efforts is the identification of genetic factors  in a subset of patients and thereby assist researchers to better predict an individual’s risk of developing these serious complications.

Drug-induced liver injury occurs in a small subset of patients and is often associated with a drug that is an unpredictable liver toxin, and may be the cause of acute liver failure in some patients. Although the exact mechanism behind drug-induced liver injury is unknown, research suggests that a person’s genes contribute to their likelihood of developing this injury.                                                                                    

Drug-induced SSRs, such as Stevens-Johnson, present as allergic-like skin reactions (blistering and peeling of the skin) and are considered serious enough to discontinue treatment with the medication. These reactions can be fatal if the signs and symptoms are not quickly recognized.

“FDA is pleased with the Consortium’s progress,” said ShaAvhree Buckman, M.D., Ph.D., director of the Office of Translational Sciences in the FDA’s Center for Drug Evaluation and Research. “The continued accumulation of scientific information on the genetic basis of adverse drug events provides researchers with invaluable tools for understanding why some people respond to medicines differently than others.”

If you have ever seen or read about a person suffering from a condition such as Stevens-Johnson Syndrome (SJS), you can well appreciate the significance of this research project.

Tags: , , , , , , ,

Share |

Subscribe To The Eye Opener via Email!


Just enter your email address below and you'll get a daily digest of our blog postings - for free!

 

Other Ways To Connect


You can also connect with us via RSS, our Facebook page, our Twitter Page, or our LinkedIn page.

Leave a Reply